EconPapers    
Economics at your fingertips  
 

Dynamics of worker flows and vacancies: evidence from the sign restriction approach

Shigeru Fujita

Journal of Applied Econometrics, 2011, vol. 26, issue 1, 89-121

Abstract: This paper establishes robust dynamic features of the worker reallocation process in the US labor market. I use structural VARs with sign restrictions, which take the form of restricting the short-run negative relationship between vacancies and unemployment (i.e., Beveridge curve). Despite the ‘weakness’ of these restrictions, they reveal a clear, unambiguous pattern that, when unemployment increases and vacancies drop, (i) both the separation rate and gross separations rise quickly and remain persistently high, (ii) the job finding rate and vacancies drop in a hump‐shaped manner, and (iii) gross hires respond little initially, but eventually rise. These results point to the importance of job loss in understanding US labor market dynamics. This pattern also holds with respect to different kinds of shocks that induce the same Beveridge curve relationship. This paper also considers the ‘disaggregate model’, which uses data disaggregated into six demographic groups and incorporates transitions into and out of the labor force. I show that the separation rate continues to play a dominant role among prime‐age male workers, while, for other groups, changes in the job finding rate are more important. Copyright (C) 2009 John Wiley & Sons, Ltd.

Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (46)

Downloads: (external link)
http://hdl.handle.net/10.1002/jae.1111

Related works:
Working Paper: Dynamics of worker flows and vacancies: evidence from the sign restriction approach (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:japmet:v:26:y:2011:i:1:p:89-121

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-20
Handle: RePEc:wly:japmet:v:26:y:2011:i:1:p:89-121